The waterfall paradox: How knickpoints disconnect hillslope and channel processes, isolating salmonid populations in ideal habitats

Geomorphology
By: , and 

Links

Abstract

Waterfalls create barriers to fish migration, yet hundreds of isolated salmonid populations exist above barriers and have persisted for thousands of years in steep mountainous terrain. Ecological theory indicates that small isolated populations in disturbance-prone landscapes are at greatest risk of extirpation because immigration and recolonization are not possible. On the contrary, many above-barrier populations are currently thriving while their downstream counterparts are dwindling. This quandary led us to explore geomorphic knickpoints as a mechanism for disconnecting hillslope and channel processes by limiting channel incision and decreasing the pace of base-level lowering. Using LiDAR from the Oregon Coast Range, we found gentler channel gradients, wider valleys, lower gradient hillslopes, and less shallow landslide potential in an above-barrier catchment compared to a neighboring catchment devoid of persistent knickpoints. Based on this unique geomorphic template, above-barrier channel networks are less prone to debris flows and other episodic sediment fluxes. These above-barrier catchments also have greater resiliency to flooding, owing to wider valleys with greater floodplain connectivity. Habitat preference models further indicate that salmonid habitat is present in greater quantity and quality in these above-barrier networks. Therefore the paradox of the persistence of small isolated fish populations may be facilitated by a geomorphic mechanism that both limits their connectivity to larger fish populations yet dampens the effect of disturbance by decreasing connections between hillslope and channel processes above geomorphic knickpoints.

Additional publication details

Publication type Article
Publication Subtype Journal Article
Title The waterfall paradox: How knickpoints disconnect hillslope and channel processes, isolating salmonid populations in ideal habitats
Series title Geomorphology
DOI 10.1016/j.geomorph.2016.03.029
Volume 277
Year Published 2017
Language English
Publisher Elsevier
Contributing office(s) Northern Rocky Mountain Science Center
Description 9 p.
First page 228
Last page 236